When Mylan recently announced 500 layoffs at its plant in West Virginia, it said the cuts were “consistent to discussions it was having with the FDA.” What it didn’t say was those discussions included problems the FDA uncovered during a five-week-long inspection of the massive plant.
It turns out those cuts came just a couple of weeks after the inspection concluded with a 32-page Form 483 (PDF) from the FDA. The agency in 13 observations chastised senior management for poor oversight by the plant’s quality control department, major lapses in equipment cleaning, ineffective laboratory controls and sampling and more.
In a statement issued by Mylan after the FDA posted the results of the inspection, it said it was committed to high-quality manufacturing and “has submitted a comprehensive response to the Agency and committed to a robust improvement plan.”
When it announced the cuts at the 3,500 employee plant, Mylan had said “we’ve realized that our Morgantown plant needed to be right-sized to be less complex."
The company also said it's committed to maintaining its U.S. manufacturing footprint and plans to "continue making the majority of the medicines we supply to the U.S in the U.S."
This Form 483 comes two years after the plant received a 23-page citation with five observations, some of them similar to the those listed in the April report.
The citation comes as generic drugmakers face a tough U.S. market with downward pressure on pricing. Mylan has had some other setback tied to manufacturing but not necessarily of it own making.
There are shortages of Mylan’s EpiPen, tied to manufacturing issues at Pfizer’s Meridian Medical Technologies. In the warning letter to the St. Louis plant that makes the pens for Mylan, the FDA reported that the plant continued to manufacture the devices even in the face of mounting evidence that many were failing during emergencies. The warning letter said the unit had received hundreds of complaints that its “EpiPen products failed to operate during life-threatening emergencies, including some situations in which patients subsequently died.”